Texas, 2021

High Wind in Texas, January 30, 2021

January 30, 2021 · NWS MAF · 5 events in 3 counties and zones

S. and into the southern plains states.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A quick moving upper level disturbance moved across the western U.S. and into the southern plains states. Strong westerly winds on the southern edge of the disturbance mixed into the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 29, 10:43 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 29, 10:43 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST Fri Jan 29 2021

.DISCUSSION...

Please see 06z aviation discussion below.

&&

.AVIATION...

Currently winds are out of the south but will switch to out of
the west over the next few hours. West winds with strong gusts are
expected at all TAF sites throughout the day before coming down
around sunset. Blowing dust may accompany strong gusts,
potentially lowing visibilities below 5 miles, but confidence is
too low so will monitor TAFs and update as needed.

&&

PREV DISCUSSION... /issued 241 PM CST Fri Jan 29 2021/

DISCUSSION...
Little has been changed from the previous forecast. A strong upper
level trough will move across the area tonight and tomorrow
bringing very windy conditions to most locations in our CWA. The
High Wind Watch has been upgraded to a warning with a Wind
Advisory issued for much of our remaining counties. The timing of
the trough is fortunate, if it were to move across during the
afternoon instead of overnight and early morning hours, winds may
have been a bit stronger with afternoon heating increasing mixing
from aloft. Winds will diminish late tomorrow afternoon with a
weak push of colder Canadian air expected around sunrise Sunday
morning dropping temps about 10 degrees or so.

Surface high pressure quickly slides to the east with a warm
return flow set for Monday and Tuesday. Wednesday another trough
arrives bringing a return of windy conditions. This trough will be
slightly farther north and weaker than the one about to affect our
area, though strong winds should once again be seen in the
Guadalupe Mountains. A cold front moving through in the wake of
the departing upper trough will cool temperatures back to near
climatology for the end of the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  64  37  59 /  20   0   0   0
Carlsbad                       41  64  30  58 /  20   0   0   0
Dryden                         48  74  42  66 /   0   0   0   0
Fort Stockton                  47  66  37  60 /  10   0   0   0
Guadalupe Pass                 37  53  34  51 /  20   0   0   0
Hobbs                          41  60  32  57 /  20   0   0   0
Marfa                          36  59  25  58 /  10   0   0   0
Midland Intl Airport           48  64  37  60 /  20   0   0   0
Odessa                         47  65  36  60 /  20   0   0   0
Wink                           42  67  32  61 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 AM to 5 PM MST Saturday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 5 PM MST Saturday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from 6 AM to 6 PM CST Saturday for Andrews-Borden-
     Crane-Davis Mountains Foothills-Dawson-Ector-Gaines-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-
     Ward-Winkler.

     High Wind Warning until 6 PM CST /5 PM MST/ Saturday for Chinati
     Mountains-Davis Mountains-Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Van Horn and Highway 54 Corridor.

&&

88/29
Hazardous weather outlook, Jan 29, 2:40 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CST Fri Jan 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CST Fri Jan 29 2021 /140 PM MST Fri Jan 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for Culberson County, the Guadalupe,
Delaware, Davis, and Chinati Mountains late tonight through tomorrow
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The High Wind Warning continues through Saturday afternoon.

A Wind Advisory is in effect Saturday for the Permian Basin,
Southeast New Mexico plains, and much of the Trans Pecos.

Areas of blowing dust are possible across portions of the Permian
Basin and Southeast New Mexico on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 30, 12:52 AM CST to 10:52 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 30, 1:28 AM CST to 11:57 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 30, 1:38 AM CST to 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 30, 1:51 AM CST to 12:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
January 30, 6:10 AM CST to 8:50 AM CST
Where
Davis Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939537, 939532, 939533, 939535, 939538.